Will you buy from unethical brands again?

On 1st July 2019, the Health Sciences Authority (HSA) warned the public against buying or using four skin creams that were found to have undeclared potent ingredients. One of the brands that stood out from the 4 of them is D’Splendid Kidzema cream as they are targeting Eczema for infants while the other 2 are skincare products and the last one is unlabeled for diaper rash. They have been in the market for some time and has been marketing their product to infants. Do note that this is last year’s health warning but it does not change the way we view this company’s ethics and we would like to bring light to the severity of the problem.

The Ethics Problem

The founders of Mummybrand grew from the beauty industry for more than 10 years and have seen various make and brands from around the world including Korea, China and Taiwan. We understand the inside out of how labels are purposefully misleading to leave out ingredients on the label . While most mislabeled products are doing well in their home country, we have to be glad that there is a government body that oversee all skincare and consumable imports however due to the regulations in HSA, the way HSA monitors nation-wide product health is still by consumer reporting basis.

This kind of structure allows sellers such as D’splendid Kidzema Cream, Clair De Lune P. Tuberose Day Cream, and Clair De Lune S. Involcurata Night Cream to thrive for a short period of time before getting flagged out by HSA via consumer reporting. No one outside HSA knows how many reports by consumers are needed to trigger an investigation and if consumers are not educated to know how to report, they will allow more time for these unethical sellers to target more infants and cause more harm to defenseless babies.

As a brand that specifically markets to babies, D’splendid ignored the dangers of:
1. Consequences due to inappropriate use of antibiotics, and antifungal.
2. The ethics of selling such high potency steroids to specifically babies.
3. The skin’s reliance on antibiotics will enhance its inability to defend itself naturally without external cream.
4. The skin will grow resistance to antibiotic medication and this is important especially for infants who still have a long road to go.
3. The consequences of the life long impact on affected babies such as TSW, Red Skin Syndrome, lowered immunity system and the list goes on. Yes, long term usage of antibiotics will result in the skin’s inability to function properly and the effects are disastrous.

These sellers are also not allowed to compound such a formula that contains controlled ingredients as per HSA guidelines. What these sellers and even resellers did was to harm babies in such a way, we at Mummybrand will deem as abusive and heartless.

She developed symptoms of Cushing’s syndrome due to the steroid and had symptoms such as developing a “moon-face” and – due to fat accumulation – a “buffalo hump” on the back, excessive hair growth on the body and thinning of the skin.The steroid also led to recurrent infections, as it suppressed her immune system and caused poor developmental growth.The baby was hospitalised but has since been discharged and is currently undergoing outpatient treatment.

https://www.straitstimes.com/singapore/hsa-warns-against-using-4-skin-creams-for-diaper-rash-eczema-after-baby-hospitalised

Can you picture the above senario happening to your child? If not, lets see the below picture how it looks like.

While appearance is what everyone focuses on, the real misery is their physical and emotional pain.

The primary symptoms of Cushing’s syndrome in children who are still growing is a dramatic slowing in vertical growth, while the child continues to gain weight.

  • Weight gain, specifically in the mid-torso
  • Vertical growth slows or stops
  • Thin arms and legs compared to the rest of the body
  • Stretch marks on abdomen, arms, thighs, and buttocks
  • Round or moon-shaped face
  • Excess facial hair (hirsutism) in girls
  • Menstrual changes in girls
  • Acne
  • Fatigue
  • Precocious (early) puberty
  • Diabetes
  • High blood pressure (hypertension)
  • High cholesterol

Some children will also experience a variety of other symptoms including:

  • Easy bruising
  • Emotional changes such as depression and moodiness
  • Weakened bones
  • Muscle weakness
  • Late or delayed puberty
  • Sleep disturbances
  • Hypercalcemia (extra calcium in the blood)
  • Kidney stones (calcium that comes from the bones leaks through the kidneys into the urine and can crystallize, causing calcium stones)

The side effects of inappropriate steroids, antifungal, and antibiotics application on the skin will cause immense pain and suffering for the child as well as caregivers such as mothers and family members. Let’s also not forget about the emotional pressure that the child has to undertake while growing up to prolonged stares from strangers and daily questions on their skin condition from friends and classmates.

A mother who bought D’Splendid Kidzema Cream for her child’s eczema observed that the condition cleared up after only two applications of the cream. However, eczema worsened three days after she stopped using it.

The cream is available for sale on D’Splendid’s website, at sales booths and other retail outlets in Singapore.

It was labeled as providing relief for skin rashes, eczema, hemorrhoids, and mosquito bites for babies and children up to 14 years old.

However, HSA’s test found that it contained ciprofloxacin (an antibiotic) and terbinafine (an antifungal medicine).

HSA said that creams containing terbinafine are not recommended for use by children under the age of 12, while ciprofloxacin is a prescription-only medicine that should be used only under medical supervision. It added that inappropriate use of antibiotics and antifungals can lead to decreased effectiveness for future infections.

https://www.straitstimes.com/singapore/hsa-warns-against-using-4-skin-creams-for-diaper-rash-eczema-after-baby-hospitalised

So the question remains, will you buy again from such brands again?

Everyone has a part to play in ensuring our little ones get the best and inappropriate sellers that mislead our judgment by omitting details ought to get flagged out by the authorities. If you believe you are a victim of such products, please contact HSA’s enforcement branch on 6866-3485 on weekdays during office hours or e-mail hsa_is@hsa.gov.sg